Overdose Awareness Day Logo

Before, During, and After: How to Address Overdose for Yourself or Your Loved one

Drug overdose has become one of the leading public health issues facing the United States, claiming the lives of over 107,000 Americans in 2021. It’s easy to think about overdose deaths as singular “unavoidable” tragedies.  The reality is, however, that opioids, most recently fentanyl, have made overdose everybody’s problem. This has significantly upped the importance of proper overdose awareness.

It’s helpful to think of overdose awareness in three stages: before, during, and after. The “before” can help to reduce the risk of an actual event; the “during” can help empower you to act if your loved one actually does overdose; and the “after” can help you understand which steps to take so it never happens again.

The Before: Understanding the Signs and Symptoms of Overdose Vulnerability

Overdose doesn’t occur in a vacuum. There are multiple physical and behavioral signs of drug use that can help you exercise proper overdose awareness and intervene to prevent an incident:

Physical Signs of Drug Abuse

While different types of drug use may result in different physical signs, some of the more common signs include:

  • Chronic Constipation and Digestive Issues
  • Sunken Eyes
  • Extreme Changes in Weight
  • Small or Dilated Pupils
  • Nausea and Vomiting
  • Reduced Sex Drive
  • Sensitivity to Pain
  • Shallow Breathing
  • Slurred or Incoherent Speech
  • Marks and Discoloration on the Skin
  • Dental Issues

Behavioral Signs of Drug Abuse

  • Lying and Deception about Substance Use
  • Denial of Impact of Drug Use
  • Socializing with People for the Sole Purpose of Getting Drugs
  • Trying to Get Money or Rides from Loved Ones without Mentioning Why
  • Increasingly High-Risk Sexual Behavior
  • Decline in Professional or Academic Performance
  • Acting Deceptively Nice, Friendly, and Empathetic
  • Stealing Money to Buy Drugs
  • Acting Increasingly Anxious and Desperate
  • Spending Hours on the Phone or Out of the House with No Explanation
  • Theft, Vandalism, Burglary, and Other Illegal Activity
  • Decline in Hygiene and Appearance

Mental signs may include dramatic shifts in mood, aggression and irritability, hallucinations, severe lethargy or excitability, inability to focus, and more.

If someone you care about is experiencing these or any other symptoms related to illicit or prescription drug use, you may have more power than you think to step in and act. Try organizing an intervention or sitting down with them one-on-one in a non-judgmental, non-confrontational setting. Even if an intervention doesn’t work the first time, keep letting your loved one know you care about them while setting the appropriate boundaries to keep yourself and your other loved ones safe.

You may also be able to reduce the risk of overdose with harm-reduction resources, such as fentanyl testing kits while you keep trying to get your loved one help.

The During: What to Do If Your Loved One Overdoses

Unfortunately, we’ve seen time and again that even the most passionate prevention efforts can still fall short in saving people from an overdose. If you’re unsure that your loved one has overdosed, look for the signs, including:

  • Loss of Consciousness after Taking Drugs
  • Unresponsiveness to Noise or Outside Activity
  • Being Awake but Not Able to Speak
  • Shallow, Labored, or Halted Breathing
  • Bluish or Grayish Coloring of the Skin
  • Choking or Gurgling Noises
  • Pale, Cold, or Clammy Skin
  • Limp and Motionless Limbs and Body
  • Blackening or Discoloration of the Fingernails
  • Slow or Inconsistent Heartbeat

If you find that your loved one has overdosed, take the following lifesaving measures:

  • Call 911 Immediately
  • Practice Rescue breathing Until Help Arrives
  • Clear the Mouth of Anything that Can Prevent Breathing
  • Plug the Nose with One Hand and Breathe Air into Their Lungs from the Mouth

Repeat this step every five seconds after two regular breaths. Once they’re breathing on their own, turn them over on their side until the paramedics arrive. If your loved one has overdosed on opioids, Narcan® (naloxone) may be able to revive them. 

The After: Getting Your Loved One Help After an Overdose

As scary and alarming as your loved one’s overdose is, you may have more power than you realize to ensure that it doesn’t happen again. You can work with your loved one’s healthcare provider to look for treatment that includes detox, behavioral rehab, and ongoing mental health treatment for the issues that led to initial drug use.

It’s entirely possible that your loved one will still be resistant to treatment even after their close call, but don’t give up. Start by talking to making sure they know they’re loved, that you want to help and that you’re not judging them.

Recovery Unplugged is ready to be your ally in overdose awareness and getting your loved one into treatment and recovery. We offer all levels of care at multiple locations across the country and accept most insurances to make care more accessible. We even offer virtual options for those who can’t immediately get away for treatment, as well as faith-based options for those who want it.

Overdose can happen sooner and easier than you may realize; stay ready, stay vigilant, and stay calm. Recovery Unplugged is standing by 24-7 to help you or your loved one start your treatment, your recovery, and the next chapter of your life.